Tornadoes · United States · Wisconsin · 2018

EF0 tornado, Holy Hill to Hubertus, Wisconsin, May 9, 2018

From Holy Hill to Hubertus, this EF0 tornado ran 5.2 miles across Washington County on May 9, 2018, touching down at 4:50 PM CDT and reaching 50 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 9, 2018
Touchdown
4:50 PM CDT (21:50 UTC)
Lifted
5:01 PM CDT (22:01 UTC)
On the ground
11 minutes
Path length
5.2 miles (8.4 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$15,000
County
Washington County
Touchdown point
43.209, -88.345
Lift-off point
43.222, -88.243
Record number
1805091550-01

The damage survey

30 damage points were recorded along this path by NWS MKX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 83 mph.

  • laying down to the northwest
  • reeds in marsh laying flat- related?
  • soffit and piece missing near front door
  • mulched around pine so it weakened root

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Scattered strong to severe thunderstorms formed during the passage of a shortwave trough and cold front. Large hail and one EF0 tornado occurred.

The EF0 tornado caused snapped limbs and trunks, and also uprooted pine trees. There was minimal structural damage to gutters, shingles, and soffits of a few homes and garages.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the tornado touched down at May 9, 2:36 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 9, 2:36 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
236 PM CDT Wed May 9 2018

.SHORT TERM...

Tonight and Thursday...Forecast Confidence Is Medium.

The next mid/upper level short wave arrives from the west this
afternoon, and will generate more showers and thunderstorms into
early evening. The SPC has a marginal risk of severe
thunderstorms across much of the southern half of Wisconsin, with
a slight risk near and south of Kenosha. CAPE has been increasing
behind the departed MCV and ahead of an advancing cold front.

The GFS brings CAPE values of ~1600 J/kg over portions of southern
Wisconsin. There's enough CAPE and shear to support a wind/hail
threat that area this afternoon, into the evening. Things will
quiet down by mid to late evening as the trough axis exits.

Thursday Through Saturday Night...Forecast Confidence Is Medium.

Models try to bring in deeper moisture later on Thursday across
southwestern parts of Wisconsin. Will bring in some showers there
late. Temperatures will turn colder in the afternoon, especially
near lake Michigan, as winds shift to the northeast and east.

Models continue to show a signal for possible heavy rainfall for
later Thursday night into Friday night across the southern Great
Lakes region. The question is where this band will set up. A
consensus of the GFS/ECMWF/NAM models bring this band a little
farther south, through central and southern Wisconsin.

This is driven by focused warm air advection and the nose of the
low level jet now focused more south across northern Illinois.

Meanwhile a surface high affects northern Wisconsin with drier
air. Much of northern Wisconsin will likely stay dry.

Rainfall amounts of 1 to 1.50 inches are forecast for this period
as of now southern Wisconsin, with lesser amounts toward central
Wisconsin.

This period looks to be rather cool, as the area should be north
of the surface warm front.  Temperatures will be slow to recover
Saturday east, as northeast winds linger, but temperatures should
warm over northern Wisconsin.

.LONG TERM...

Sunday Through Wednesday...Forecast Confidence Is Medium.

High pressure moving through the region Sunday into Monday should
bring a period of dry conditions. Temperatures should return to
above normal values by Monday.  Some uncertainty for Tuesday, as
ECMWF bring showers into the region with some storms. The GFS
keeps high pressure across Wisconsin into Wednesday.

&&

.AVIATION(18Z TAFS)...

More MVFR showers and thunderstorms are expected this afternoon,
evening. These could be stronger storms with a wind and hail a
threat. These will move east by mid evening with MVFR CIGS then
expected to spread south across the area overnight.

&&

.MARINE...

South winds and waves will approach Small Craft Advisory levels
this afternoon. Look for thunderstorms this afternoon and evening.
There is a marginal risk of severe thunderstorms into this evening.

Winds will become northwest late tonight, then northeast by
Thursday afternoon, with increasing winds and waves.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Thursday and Aviation/Marine...Hentz
Thursday Night through Wednesday...Hentz
Hazardous weather outlook, May 9, 3:20 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Wed May 9 2018

WIZ046-047-051-052-056>060-062>072-102030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a marginal risk for severe storms this afternoon into
early this evening for most of southern Wisconsin. Strong gusty
winds and hail are possible in the stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There are slight chances for thunderstorms Friday and Friday night,
and again Monday night and Tuesday.

Rainfall totals from Thursday night to Saturday night of 1 to
1.50 inches is forecast. Locally higher amounts are possible.
This may result in rivers rising and with possible minor
flooding, with areal flooding of low lying areas possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, but any
reports of hail or strong winds this evening will be appreciated.

LMZ643>646-102030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Wed May 9 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

South to southeast winds and waves will approach Small Craft
Advisory levels this evening.

There is a marginal risk for severe storms this afternoon into
early this evening. Gusty winds and hail are possible in the
stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Northeast winds may reach small craft advisory levels Thursday
night into Friday night.

There are slight chances for thunderstorms Friday and Friday night,
and again Monday night and Tuesday.

Hentz

www.weather.gov/mkx

In the hours before

Special weather statement, May 9, 2:18 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
218 PM CDT WED MAY 9 2018

WIZ059-060-065-066-091945-
Waukesha-Milwaukee-Washington-Ozaukee-
218 PM CDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OZAUKEE...
NORTHWESTERN MILWAUKEE...NORTHEASTERN WAUKESHA AND SOUTHERN
WASHINGTON COUNTIES...

At 218 PM CDT, a strong thunderstorm was located near Merton, or near
Okauchee Lake, moving northeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Northern Milwaukee, Menomonee Falls, Mequon, Pewaukee, Brown Deer,
Sussex, Hartland, Delafield, Jackson, Slinger, Okauchee Lake, Merton,
Lannon, Richfield, Nashotah, Chenequa, Colgate, Stone Bank, North
Lake and Holy Hill.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4308 8838 4314 8846 4340 8824 4316 8795
TIME...MOT...LOC 1918Z 219DEG 23KT 4315 8838

MRC
Special weather statement, May 9, 2:33 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
233 PM CDT WED MAY 9 2018

WIZ056-057-062-063-092015-
Columbia-Iowa-Sauk-Dane-
233 PM CDT WED MAY 9 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTHWESTERN
COLUMBIA...SOUTHEASTERN SAUK AND NORTHWESTERN DANE COUNTIES...

At 233 PM CDT, a strong thunderstorm was located near Spring Green,
or 14 miles southwest of Sauk City, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middleton, Prairie Du Sac, Sauk City, Lake Wisconsin, Cross Plains,
Mazomanie, Spring Green, Black Earth, Barneveld, Blue Mounds, Arena,
Plain, Merrimac, Pine Bluff, Blue Mound St Park and Marxville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4301 8996 4325 9010 4340 8965 4304 8954
TIME...MOT...LOC 1933Z 262DEG 19KT 4316 8997

MRC
Special weather statement, May 9, 2:53 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
253 PM CDT WED MAY 9 2018

WIZ056-057-062-063-067>069-092030-
Green-Columbia-Lafayette-Iowa-Rock-Sauk-Dane-
253 PM CDT WED MAY 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LAFAYETTE...
GREEN...EASTERN IOWA...SOUTHERN COLUMBIA...WESTERN ROCK...
SOUTHEASTERN SAUK AND DANE COUNTIES...

At 252 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mazomanie to near Argyle. Movement was
east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Madison, Janesville, Beloit, Sun Prairie, Fitchburg, Middleton,
Stoughton, Waunakee, Monroe, Verona, Oregon, McFarland, Monona, Mount
Horeb, Windsor, Edgerton, Evansville, Columbus, Prairie Du Sac and
Marshall.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4251 8991 4334 8988 4350 8901 4250 8901
TIME...MOT...LOC 1952Z 253DEG 34KT 4320 8978 4265 8983

MRC
Local storm report, May 9, 3:34 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             1 NE MIDDLETON          43.11N 89.50W
05/09/2018  E0.88 INCH       DANE               WI   PUBLIC

&&

MRC
Local storm report, May 9, 3:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT WED MAY 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             2 ENE MAPLE BLUFF       43.12N 89.33W
05/09/2018  E1.00 INCH       DANE               WI   PUBLIC

            RECEIVED VIA MPING.

&&

MRC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Green Bay/Straub, WI (KGRB), 12:00Z

9.8 hours before the tornado, 141 km from the path. May 9, 2018.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89460, lifted condensation level 1724 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-05-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 71 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89460 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.4 K/km

Open this sounding in Storm Lab

Green Bay/Straub, WI (KGRB), 00:00Z

2.2 hours after it, 141 km from the path. May 10, 2018.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 15 joules per kilogram, CIN -62, lifted condensation level 512 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -8 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
51 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Waukesha Cnty (UES), 20 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:20 UTC6860.8200° 5 kt1003.4
20:45 UTC69.860.8250° 6 kt1003.4
21:45 UTC69.862.6250° 5 kt1002.4-RA
22:01 UTC6862.6250° 8 kt1002.4RA
22:15 UTC64.459280° 20 kt271002.7RA
22:45 UTC62.655.4260° 8 kt1003
23:45 UTC66.260.8260° 12 kt151003

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Milwaukee radar (KMKX), 35 km away, was scanning. The volume nearest the touchdown began at 21:47 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:48 UTCTORNADO3 Sw RichfieldWashington, WILOCATION NORTH OF HWY Q AND WEST OF HWY 164.
21:55 UTCTORNADO3 Sw RichfieldWashington, WIPRELIMINARY DAMAGE RATING EF0 WITH PEAK WINDS ESTIMATED AT 80 MPH. PATH LENGTH, WIDTH, START AND END TIMES WILL BE DETERMINED SOMETIME THIS AFTERNOON.
21:58 UTCTORNADO3 Sw RichfieldWashington, WICORRECTS TIME OF PREVIOUS TORNADO REPORT FROM 3 SW RICHFIELD. LOCATION NORTH OF HWY Q AND WEST OF HWY 164.
22:30 UTCHAIL 0.51 E GreendaleMilwaukee, WI
22:30 UTCHAIL 0.752 W Saint FrancisMilwaukee, WIPEA TO DIME SIZE HAIL REPORTED 1/2 MILE NORTH OF MITCHELL AIRPORT.
22:33 UTCTSTM WND DMG3 E CaledoniaRacine, WIPOWER LINES BLOWN DOWN NEAR HIGHWAY G AND 5 MILE ROAD. RELAYED VIA SOCIAL MEDIA.
22:34 UTCHAIL 0.51 Wsw Saint FrancisMilwaukee, WIDIME SIZED HAIL.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of May 9, 2018

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 91:31 PM CDTEF0Grant, WI1.670$25,000
May 95:28 PM MDTEF0Judith Basin, MT0.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.